HYANNIS – A 19-year-old Falmouth man visiting a friend heard a faint cry for help when walking along the wooded swampland in the area of Dumont Drive.
He wasn’t familiar with the area and fortunately a woman from the neighborhood also happened by and heard the desperate calls for help.
A young 29-year-old man was succumbing to the effects of an overdose in the woods, about 75 yards in from the narrow single-lane dirt road.
Trying to help, the young man entered the swampy area and made his way through thick brambles while the woman called 911.
The patient’s face was bluish gray and he was completely out when the first police officers arrived on scene. Hyannis Rescue also arrived on scene and the patient needed at least two doses of Narcan…
… there’s no question the young man would have died in the middle of the swamp had his voice not been heard.
The opiate epidemic rages on tonight in just about every town across the Mid-Cape.
In the Town of Barnstable alone, there has been over 33 documented overdoses during the first three months of 2017.
Of those documented overdoses, there were 5 fatalities in Hyannis and one fatality in Centerville, for a total of 6 deaths so far in 2017.
According to Barnstable Police statistics, the first overdose death of 2017 was a 51-year-old man in Centerville.
The remaining 5 Hyannis overdose deaths are broken down as follows: a 27-year-old male, a 34-year-old male, a 43-year-old male, a 26-year-old female, and a 58-year-old female.
But 2017 overdoses thus far in Barnstable have been spread out across the entire town; with 5 in Centerville, 1 in Cotuit, 22 in Hyannis, and 5 in Marstons Mills; for a total of 33 not including today’s overdoses, of which there has already been an additional 1, possibly 2…
Most of the “heroin” out there has very little, if any, actual heroin in it… it’s mostly Fentanyl, a much more potent and deadly synthetic opioid.
According to Narconon.org, “Fentanyl is a synthetic opiate painkiller that is much stronger than morphine or heroin – in fact, it is 50 to 100 times more powerful than morphine. This drug is only given to those people who are already taking opiates for pain. A person who uses or abuses this drug who is not accustomed to taking opiates is very likely to kill himself (or herself) due to its strength. It takes effect quite rapidly …”
For this reason, some local experts fear the opioid epidemic is steadily becoming worse and more deadly.
According to sources, today’s overdose took at least 2 initial doses of Narcan to get a response. The effectiveness of Narcan is simply not there like it used to be. A Fentanyl overdose requires increasingly higher doses of Narcan and extra care at the emergency room. Because of Fentanyl’s strength, the reversal effects of Narcan are short lived, causing the patient to begin overdosing again if they are not under emergency room care when the lifesaving drug wears off.
As I’m typing this report, there has been at least two suspected overdoses in the Mid-Cape area.
One local first responder told HN he fears it will be a busy week to come… pointing out that the combination of financial welfare benefits kicking in on April 1st, along with the fact that most of the “heroin” out there right now is not heroin at all…
… it’s deadly Fentanyl and we’re just beginning to see its tragic effects.
The “tragic effects” thus far: six overdose deaths in Barnstable alone in the first 3 months of 2017!
And in terms of cold hard statistics under the current conditions, one cannot help but ask, ‘what will the spring, summer, and fall months leave us this time?’
[Press play... Select HD in the settings...]
For notifications and additional content, please LIKE and FOLLOW HN on Facebook...
Please follow HyannisNews.com on Twitter...
IMPORTANT NEW FEATURE: Click below to subscribe and be notified of HN YouTube Videos as soon as they are released!
© 2017 Robert Bastille, HyannisNews.com
P.S. – Today's HyTown Vignette is brought to you by the Cat Stevens... [Press play]